Idaho, 2014

Avalanche in Idaho, February 16, 2014

February 16, 2014 · NWS PIH · 1 event in 1 county or zone

An avalanche occurred in Blaine County in the Smiley Creek area between Ketchum and Stanley. Four snowmobliers were buried in a meadow area when the avalanche occurred around 2 pm MST.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

An avalanche occurred in Blaine County in the Smiley Creek area between Ketchum and Stanley. Four snowmobliers were buried in a meadow area when the avalanche occurred around 2 pm MST. Three of the snowmobliers survived with one fatality occurring.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Feb 16, 1:56 PM MST, 4 minutes earlier.

Area forecast discussion, Feb 16, 1:56 PM MST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
156 PM MST SUN FEB 16 2014

.SHORT TERM...STRONG GRADIENT THIS AFTERNOON BEHIND EXITING STORM
SYSTEM KEEPING WINDS AT THE MIDDLE TO TOP END OF ADVISORY. THE
WINDS WILL LINGER AFTER 00Z BUT WILL ALLOW THE ADVISORY TO EXPIRE
THEN. A FEW ISOLATED SNOW BANDS IN THE UPPER SNAKE VALLEY AND OVER
EASTERN HIGHLANDS COMBINED WITH THE STRONG WINDS WILL KEEP ADVERSE
CONDITIONS ABOVE 6500 FEET SO WILL KEEP THE WINTER WEATHER
ADVISORY GOING UNTIL 5 PM ALSO.

A BRIEF BREAK IN THE WESTERLY FLOWS OVERNIGHT AND MONDAY WITH
TEMPERATURES STILL A LITTLE ABOVE NORMAL FOR DAYTIME HIGHS. BUT
WITH TONIGHTS LOW TEMPERATURES DIPPING BELOW THE FREEZING MARK
IMPACTS FROM SNOWMELT ON FROZEN GROUND FLOODING SHOULD BE MINIMAL
EXPECT IN THE THE PORTNEUF MARSH VALLEY AREA WHERE FLOOD ADVISORY
CONTINUES INTO MONDAY.

A WEAK WEATHER SYSTEM TO PUSH THROUGH LATE ON MONDAY INTO TUESDAY
WITH SOME SNOW SHOWERS IN THE THE CENTRAL IDAHO MOUNTAINS...
OTHERWISE JUST BREEZY CONDITIONS FOR IMPACTS ACROSS THE REST OF
SOUTHEAST IDAHO. PRESTON

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY. MODELS ARE PROJECTING
UPPER TROUGH MAKING LANDFALL INTO WA/OR TUESDAY NIGHT AND
PROGRESSING EASTWARD INTO SOUTHEAST IDAHO BY WEDNESDAY MORNING. GOOD
AGREEMENT AMONG GFS/ECMWF/GEM ON TRACK OF THIS SYSTEM. THIS AND A
SECOND UPPER TROUGH PROJECTED TO MOVE THROUGH THURSDAY NIGHT SHOULD
KEEP POPS FAIRLY HIGH. UPPER RIDGING BUILDING INTO THE GULF OF
ALASKA ON FRIDAY AND THROUGH THE WEEKEND WILL CUT OFF OUR WARM
PACIFIC MOISTURE AS WE TRANSITION INTO A DRIER AND COOLER PATTERN
THROUGH THE WEEKEND. HINSBERGER
&&

.AVIATION...MAIN CONCERN WILL BE TIMING OF WEATHER ASSOCIATED COLD
FRONT MOVING ACROSS SOUTHEAST IDAHO THIS AFTERNOON. RADAR BAND ALONG
THE FRONT IS MOVING QUICKLY ACROSS THE MAGIC VALLEY. CLEARING IN THE
LOW LEVELS SHOULD OCCUR FAIRLY QUICKLY AFTER FROPA...SOMETHING
SUPPORTED BY BUFR SOUNDINGS. SOUNDINGS ALSO SUGGESTING A BIT OF
INSTABILITY THIS AFTERNOON AND MAY LEAD TO BRIEF SNOWSHOWERS...AND
POSSIBLY THUNDER. WINDS WILL CONTINUE THROUGH THE AFTERNOON AND
SHOULD TAPER OFF BY EARLY EVENING. HINSBERGER

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 5 PM MST THIS AFTERNOON IDZ017-020>022.

WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON ABOVE 6500
FEET FOR THE IDZ023-025.

WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON ABOVE 6500
FEET FOR THE IDZ019.

FLOOD ADVISORY UNTIL 11 AM MST MONDAY FOR THE PORTNEUF RIVER FROM
MACCAMMON AREA TO THE PORTNEUF GAP.

&&
Hazardous weather outlook, Feb 16, 5:43 AM MST, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
543 AM MST SUN FEB 16 2014

IDZ017>025-031-032-171245-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
543 AM MST SUN FEB 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT AND AN END TO THE STEADY STREAM OF MOISTURE ARRIVES
TODAY. SNOW LEVELS WILL DROP THE VALLEY FLOORS BUT PRECIPITATION
SHOULD END ACROSS THE SNAKE PLAIN BEFORE THE COLD ARRIVES. WE WILL
CONTINUE TO SEE ISSUES WITH RAIN ON TOP OF SNOW OR FROZEN GROUND
AS WELL. WE HAVE MULTIPLE WINTER WEATHER...FLOOD AND AVALANCHE
RELATED HEADLINES OUT THROUGH THIS AFTERNOON. PLEASE VISIT
WEATHER.GOV/POCATELLO FOR MORE DETAILS.

IT WILL BE WINDY TODAY SO EXPECT BLOWING AND DRIFTING SNOW IN THE
MOUNTAINS. A WIND ADVISORY REMAINS IN EFFECT FOR MOST OF THE SNAKE
PLAIN...MAGIC VALLEY AND SOUTHERN HIGHLANDS BECAUSE OF 25-35 MPH
WINDS WITH GUSTS OF 40-50 MPH FROM 7AM TO 5PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LOOK FOR ANOTHER ROUND OF MOISTURE TUESDAY INTO WEDNESDAY WITH SEVERAL
INCHES OF MOUNTAIN SNOW IS EXPECTED. THIS SYSTEM WILL BE QUICKLY
FOLLOWED BY ANOTHER MOIST SYSTEM ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Big and Little Wood River Region

When
February 16, 2:00 PM MST to 3:00 PM MST
Where
Big and Little Wood River Region forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper

An avalanche occurred in Blaine County in the Smiley Creek area between Ketchum and Stanley. Four snowmobliers were buried in a meadow area when the avalanche occurred around 2 pm MST. Three of the snowmobliers survived with one fatality occurring.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Big and Little Wood River Region2014-02-1664MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2014Every state in 2014This day in weather historyWarnings in Idaho, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 503021.